Lithium is a prescription medication used in the treatment of a variety of psychiatric conditions. Lithium can be prescribed for the treatment of manic depressive disorder, hyperactivity disorder, bipolar disorder and other conditions that may cause a patient to experience mania. Although the patient should not experience withdrawal or long-term effects as a result of discontinuing lithium treatment, patients can experience additional symptoms of mania. Other side effects may occur, as well.
Lithium is associated with mild to moderate side effects such as a mild tremors in the hands, weakness or lack of coordination, appetite loss, upset stomach, constipation or nausea and vomiting. Lithium may also cause your hair to thin or dry out, and your skin may be itchy as a result of taking the drug. These side effects may persist for some time after lithium is discontinued, as it can take several weeks for it to exit the system completely.
Some side effects while taking lithium are considered severe and can be fatal. Seek out emergency medical care if you experience any severe side effects as a result, including extreme thirst, less or more frequent urination, pain or swelling, discoloration in your fingers or toes, uneven heartbeat, feeling light headed or experiencing a slower than usual heart rate, twitching muscle movements in your eyes, neck or jaw. Do not wait for the lithium to exit your system if you are experiencing these symptoms, as this can take weeks. Seek emergency medical attention if you are experiencing any negative reaction as a result of discontinuing lithium.
Lithium does not contain addictive substances, so there should be no painful withdrawal symptoms. Discontinuing lithium treatment may cause you to experience more episodes of mania. It is important that you discuss discontinuation of lithium with your physician so that he will be able to provide you an alternative treatment should your manic episodes reappear. Do not suddenly stop taking lithium without your doctor's approval.
Because mania can occur when a patient withdraws from lithium, it is often helpful to gradually withdraw from the medication. Gradual withdrawal (decreasing the dosage of lithium over a period of one month) can help reduce the risk of mania relapse. Talk to your doctor about gradual withdrawal of lithium if you are concerned about a sudden reappearance of mania symptoms.
Some drugs or medical conditions can cause side effects of lithium to become more severe. Talk to your doctor if you are using Diamox, Truphylline, Respbid, Polycitra, Prozac, Carbatrol, Covera, Bumex or any other medication while attempting to withdraw from lithium. Make sure your doctor is aware of your plans to discontinue treatment, and provide him with a list of all medications you are currently using, including over-the-counter treatments, before discontinuing treatment.